Hail, Plymouth
- When
- April 30, 2:56 PM CST to 2:58 PM CST
- Where
- Plymouth County, 2.94 mi NNW of Remsen
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.860, -96.000
A cold front pushed through a modestly unstable environment with MLCAPE up to 1500 J/kg. However, weak mid-level flow resulted in small hodographs and lesser shear, which limited storm organization and resulted in only a little marginally severe hail in a crowded storm environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A cold front pushed through a modestly unstable environment with MLCAPE up to 1500 J/kg. However, weak mid-level flow resulted in small hodographs and lesser shear, which limited storm organization and resulted in only a little marginally severe hail in a crowded storm environment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 2:04 PM CST, 52 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 304 PM CDT Tue Apr 30 2024 .KEY MESSAGES... - Strong to severe storms remain on track for this afternoon. Large hail from quarter/half dollar size is expected for most of the area. The largest hail, up to 2 inches in diameter, remains possible across the highway-20 corridor. Damaging winds to 70 mph and an isolated chance for a tornado will continue for the entire area through this evening. Brief heavy rain is also possible which could result in minor flooding. - A Tornado Watch is in effect for Dakota, Woodbury, and Ida counties until 10 pm this evening. - A second round of additional rainfall is possible Wednesday night where rainfall amounts may exceed a half an inch of rain. Locations south of I-90 have a 50-80% chance for receiving rainfall totals greater then a half an inch. - Seasonal temperatures with highs into the 60s and 70s and lows down to the 40s will continue through the weekend. && .DISCUSSION... Issued at 303 PM CDT Tue Apr 30 2024 Showers and storms have developed across the area early this afternoon. Instability has been struggling a bit which has kept a more limited severe storm threat early this afternoon. However, current satellite shows some clearing ahead of the line which will help to destabilize thermal profiles a bit more. This looks to allow instability to increase up to around 1,000 J/kg of MLCAPE, highest along and south of highway-20. This same area has the potential for 2 inch hail given the sufficient instability and shear in place. North of this area, a line of storms has developed along I-29 and will push east through the evening hours. Damaging winds up to 70 mph are expected along with large hail up to quarter to half dollar size. An isolated tornado remains possible with the line as it pushes through the forecast area. Aside from the severe component of these storms, brief heavy rain is possible with any storm that develops which could yield minor flooding. Storms will persist through the afternoon hours before pushing east of the area this evening. Isolated showers and storms are possible after the line of storms passes through but these storms are not expected to be severe. These additional showers and storms will diminish this evening as instability runs out, leaving quiet conditions for the overnight hours. Low temperatures will fall to 40s overnight. Wednesday will be a mostly quiet day during the daylight hours. Surface high pressure will slide through the area resulting in light winds along with slightly cooler high temperatures up to the 60s. Cloud cover will be building overhead throughout the day as the next chance for rain arrives Wednesday evening. Another upper level wave will push out of the Rockies and into the Northern Plains. The cold front from Tuesday will reside well south of the area Wednesday evening but will slowly push northwards through the night. While the surface front will not reach the forecast area, the elevated front at 850 mb will as warm air advection (WAA) strengthens in response to a strengthening low level jet (LLJ). Moisture transport will increase between 925-850 mb while precipitable water (PWAT) raise to the 90th percentile of climatology per NAEFS ensemble. Soundings do show elevated instability up to a few hundred J/kg. Given the lacking instability, severe storms are not expected. Ensembles continue to support heavier rainfall as the Euro and Canadian ensembles have a broad 50-80% chance for exceeding a half an inch of rain with the highest probabilities south of I-90. The GFS ensemble is a bit of an outlier as it has its highest probabilities for exceeding the same amount of QPF across the Nebraska, Iowa, and Missouri border. Any chance for rain will push east of the area on Thursday, resulting in mainly dry and slightly cooler conditions with highs warming to the upper 50s to mid 60s. The next chance for rain comes on Friday as medium range guidance shows another shortwave trough rotates into the Northern Plains. However, surface winds will be out of the west/northwest which will keep drier low level air in place and thus keep instability to a minimum. Ensembles do vary on precipitation potential so have stuck with model blended PoPs as of now. Outside of rain chances, high temperatures look to warm to the 60s with lows falling to the 40s. The weekend looks to be mostly dry as upper level ridging prevails across the Northern Plains. High temperatures will warm to the 60s and 70s with lows only falling to the 40s and 50s. The next chance for rain looks to come early next week as ensembles show another upper wave ejecting into the Plains. Too much uncertainty resides with the wave evolution regarding rain and storm chances. Again have left model blended PoPs. Aside from rain chances, high temperatures look to remain in the 70s for the new work week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1231 PM CDT Tue Apr 30 2024 Current satellite shows scattered cloud cover mixed in with scattered showers and storms across the area early this afternoon. Cloud bases reside at VFR levels as of now but do expect expect that to change quickly as strong to severe storms develop. These strong to severe storms look to develop around 2 pm west of I-29 and race eastwards through the rest of the afternoon hours. Large hail is expected as storms initially form but storms will quickly grow into a line and transition to a damaging wind threat. While ceilings have been kept at VFR levels in all TAFs, even during storms, brief drops to IFR/MVFR ceilings are possible. Winds will turn out of the northwest as a cold front passes through the area while gusts strengthen up to around 30 knots. Storms look to exit the area no later then 7 pm this evening, allowing quiet conditions to return for the rest of the TAF period. Winds will be waning through the evening hours before going light and variable tomorrow morning to finish out the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Meyers AVIATION...Meyers
Hazardous Weather Outlook National Weather Service Sioux Falls SD 421 AM CDT Tue Apr 30 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-010930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 421 AM CDT Tue Apr 30 2024 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Two rounds of scattered thunderstorms are expected today as a cold front moves through the area. The first round between 10 AM - 2 PM is not expected to be severe, but can't rule out isolated quarter sized hail. Second round of scattered thunderstorms are possible, with a level 2 of 5 risk for severe weather primarily from 2 - 7 PM. Large 2 inch hail and damaging wind gusts to 70 mph are the primary threats, with a tornado and minor flooding from heavy downpours being the secondary threats. Greatest risk (2/5) is for areas south and east of a line from Marshall, MN to Salem, SD to Tyndall, SD, with a lower risk (1/5) filling in the area from De Smet, SD to Mitchell, SD and down to Lake Andes, SD. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional showers and thunderstorms are expected Wednesday afternoon continuing into Thursday. While severe weather is not anticipated, minor/isolated flooding issues are possible. .SPOTTER INFORMATION STATEMENT...
The Sioux Falls radar (KFSD), 100 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178055, 1178057, 1178058, 1178059, 1178060, 1178061.